Thunderstorm Wind, Duplin
- When
- April 5, 2:35 AM EST
- Where
- Duplin County, 1.32 mi ESE of Albertson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.110, -77.810
Tree blown down near Pleasant Grove in northern Duplin County.
Showers and thunderstorms became numerous over eastern North Carolina during the early morning hours of April 5th 2008 as a warm front lifted north through the area. Some of the storms became severe with damaging winds and one tornado reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Showers and thunderstorms became numerous over eastern North Carolina during the early morning hours of April 5th 2008 as a warm front lifted north through the area. Some of the storms became severe with damaging winds and one tornado reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 4, 7:27 PM EST, 7 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
827 PM EDT FRI APR 4 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST SATURDAY. AS THE FRONT
CROSSES EASTERN NORTH CAROLINA LATE SATURDAY NIGHT...A WAVE OF LOW
PRESSURE WILL MOVE UP ALONG THE FRONT. THE LOW WILL MOVE OFF THE
NORTHERN OUTER BANKS SUNDAY MORNING PULLING THE FRONT OFF THE
COAST. HIGH PRESSURE OVER NEW ENGLAND SUNDAY WILL EXTEND DOWN THE
EASTERN SEABOARD INTO THE MIDDLE OF NEXT WEEK. A COLD FRONT WILL
APPROACH FROM THE WEST LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
HAVE MADE SOME CHANGES TO GRIDDED DATABASE FOR TONIGHT. CURRENT
AREA DEWPOINTS IN THE MIDDLE 60S MOST AREAS AND HAVE RAISED TEMPS
A COUPLE OF DEGREES FOR THE OVERNIGHT HOURS GIVEN INCREASED
SOUTHERLY FLOW. STRONG TO SVR CONVECTION FIRING UP OVER UPSTATE
SOUTH CAROLINA ALONG STRONG INSTABILITY GRADIENT NORTH OF WARM
FRONT. THIS ACTIVITY WILL LIKELY RIDE ALONG THIS GRADIENT INTO
CENTRAL NORTH CAROLINA AND WILL BRING IN POPS AFTER MIDNIGHT FOR
OUR CSTL PLAINS COUNTIES AND SOME ACTIVITY MAY SKIRT OUR WRN CSTL
PLAINS COUNTIES. AS A RESULT...HAVE ADD SOME LOW CHC POPS FOR
THESE AREAS AFTER MIDNIGHT.
&&
.SHORT TERM /SATURDAY NIGHT/...
WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS THROUGHOUT
SATURDAY INTO SATURDAY NIGHT. FORECAST SOUNDINGS ARE NEARLY
SATURATED FROM THE GROUND UP WITH DEEP SOUTHWEST FLOW AHEAD OF THE
FRONT. TIME SECTIONS SHOW DEEP LIFT DURING THE DAY AS WELL.
CATEGORICAL POPS STILL LOOK GOOD FROM LATE MORNING INTO LATE
SATURDAY NIGHT. ONE SURFACE WAVE ALONG THE FRONT WILL PASS TO OUR
WEST AND NORTH SAURDAY MORNING. THEN AS THE FRONT MOVES THORUGH
EASTERN NORTH CAROLINA SATURDAY NIGHT ANOTHER WAVE WILL PASS
THROUGH...EVENTUALLY EXITING THE NORTHERN OUTER BANKS SUNDAY
MORNING PULLING THE FRONT OFF THE COAST. OUTSIDE OF SOME LOCALLY
GUSTY WINDS WITH THUNDERSTORMS... SEVERE THREAT APPEARS MINIMAL.
ATMOSPHERE WILL BE TOO WARM TO SUPPORT HAIL AND NEARLY SATURATED
SOUNDINGS WORK AGAINST DOWNBURSTS. ACTIVITY WILL END RATHER
QUICKLY ONCE FRONT EXITS THE COAST EARLY SUNDAY. HIGH PRESSURE
BEHIND THE FRONT OVER NORTHERN NEW ENGLAND WILL BEGIN TO EXTEND
DOWN THE EASTERN SEABOARD BEGINNING SUNDAY AFTERNOON WITH A COOL
NORTHEAST FLOW. FOR HIGH TEMPS SUNDAY I WENT CLOSE TO
GUIDANCE...EXCEPT IN A FEW SPOTS WHERE HIGHS WERE IN THE UPPER
60S. THAT SEEMED A BIT TOO WARM SO I DROPPED THEM BACK TO THE MID
60S. SAME FOR HIGHS TUESDAY...SO I CAPPED THEM AT MID 60S.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
RIDGE ALONG EAST COAST WILL HOLD THROUGH MID-WEEK WITH A GRADUAL
WARMING TREND WITH WINDS VEERING FROM NORTHEAST EARLY IN THE WEEK
TO SOUTHEAST THEN SOUTH BY THURSDAY/FRIDAY. NEXT CHANCE OF RAIN
NOT UNTIL LATE FRIDAY WITH THE APPROACH OF THE NEXT COLD FRONT.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS OVER AREA TERMINALS THIS EVENING. ETA MOS GUIDANCE IS
VERY PESSIMISTIC OVERNIGHT AND BRINGS IFR CONDITIONS BACK INTO THE
TERMINALS BETWEEN 03-06Z. GFS MOS IS MORE OPTIMISTIC WITH MAINLY VFR
MUCH OF THE NIGHT. WILL GO WITH A BLEND BETWEEN THE TWO AND BRING
MVFR CIGS BACK INTO THE EASTERN TERMINALS AFT 03Z AND WESTERN
TERMINALS AFT 06Z. A BAND OF CONVECTION OVER CENTRAL SC WILL MOVE
NE AND LIKELY AFFECT WESTERN TERMINALS AFT 06Z. EASTERN TERMINALS
SHOULD REMAIN RAIN FREE MUCH OF THE NIGHT.
WIDESPREAD PRECIP DEVELOPS AHEAD OF WAVE OF LOW PRES MOVG EAST FM
GEORGIA ON SATURDAY. CIGS SHUD CONTINUE MVFR IN THE MORNING THEN
MORE IFR CONDS LIKELY BY MIDDAY/EARLY AFTN AS PRECIP MOVES IN. ANY
IMPROVEMENT WILL BE SLOW TO OCCUR AS LOW LVLS REMAIN SATURATED EVEN
AFTER FRONTAL PASSAGE SAT NIGHT. SLOW CLEARING MAY LIFT CONDS BACK
TO VFR BY SUNDAY AFTN.
&&
.MARINE...
MARINE GRIDS IN GOOD SHAPE THIS EVENING WITH ONLY MINOR TWEAKS TO
GRIDS THIS UPDATE. SW WINDS 20 TO 25 KT WILL CONTINUE OVER AREA
WATERS THE REMAINDER OF THE NIGHT WITH SEAS 5 TO 8 FT (HIGHEST
CENTRAL WATERS). MODERATE SW FLOW WILL CONT OVER THE WATERS THRU
SAT EVE THEN A LIKELY BUT TEMPORARY LULL ESP OVR NORTHERN
OBX/ALBEMARLE SOUND AS SFC BNDRY SLOWLY DROPS S ACRS THE AREA.
POSTFRONTAL N/NE WINDS WILL PICK UP AND BECOME MODERATE TO STRONG
AGAIN AS LOW DEEPENS OFF MID ATLC COAST. MAY SEE PERIOD OF HIGH SURF
ALONG NORTHERN OBX LATE IN THE WEEKEND TO EARLY NEXT WEEK.
THE TIGHT PRES GRAD/MODERATE N/NE WINDS LIKELY CONT THRU EARLY
NEXT WEEK AS ANTHR SFC WAVE FORMS ON BNDRY OFF THE SE COAST.
WINDS MAY BE MARGINAL FOR SMALL CRAFT ADV BUT SEAS CUD REMAIN ABV
6 FT CRITERIA OFF NORTHERN OBX THRU MIDWEEK UNTIL HIGH PRESSURE
FINALLY MOVES OFFSHORE TO NORTH AND LOOSENS PGRAD.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT SATURDAY NIGHT FOR
AMZ135.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR AMZ130.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR AMZ150-152-
154.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR AMZ156-158.
&&
SYNOPSIS...HSA
NEAR TERM...CTC
SHORT TERM...HSA
LONG TERM...HSA
AVIATION...JW/BC
MARINE...JW/BCHAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 441 AM EDT FRI APR 4 2008 NCZ029-044>047-079>081-090>095-098-103-104-050845- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 441 AM EDT FRI APR 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL WILL BE POSSIBLE AHEAD OF A COLD FRONT SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1253 AM EDT SAT APR 5 2008 NCZ029-044-079-090-091-050600- DUPLIN-LENOIR-GREENE-MARTIN-PITT- 1253 AM EDT SAT APR 5 2008 ...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN...GREENE...LENOIR AND DUPLIN COUNTIES UNTIL 200 AM EDT... AT 1253 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM 33 MILES NORTHWEST OF FARMVILLE TO 33 MILES SOUTHWEST OF LA GRANGE...OR FROM NASHVILLE TO 6 MILES NORTH OF CLINTON...MOVING NORTHEAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LA GRANGE AT 120 AM EDT... WINTERVILLE AT 145 AM EDT...WILLIAMSTON AT 155 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AYDEN AND GREENVILLE. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5 # #
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 251 AM EDT SAT APR 5 2008 NCZ090-091-050745- DUPLIN-LENOIR- 251 AM EDT SAT APR 5 2008 ...STRONG THUNDERSTORMS WILL AFFECT LENOIR AND DUPLIN COUNTIES UNTIL 345 AM EDT... AT 251 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM 19 MILES NORTHWEST OF WARSAW TO 32 MILES WEST OF WALLACE...OR FROM 12 MILES NORTH OF CLINTON TO 7 MILES NORTHEAST OF ELIZABETHTOWN...MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT 315 AM EDT...WALLACE AT 320 AM EDT...LA GRANGE AT 330 AM EDT... KINSTON AT 345 AM EDT.. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5 # #
The Raleigh/Durham radar (KRAX), 87 km away, was scanning. The volume nearest the first event began at 07:36 UTC.
5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tree blown down near Pleasant Grove in northern Duplin County.
Trees and power lines blown down on Mark Smith road near Deep Run. One tree reported on a car.
NWS Storm Survey rating of EF0 tornado in the Jonestown area east of Highway 11 to Route 258. Multiple trees twisted and uprooted with structural damage to several outbuildings.
Pine tree blown down just off Highway 58 near Guinea Town road.
Tree blown down on Highway 58 just northwest of Trenton.
Tree blown down on road near ferry dock east of Bayboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91985, 91986, 91984, 91987, 91988, 91989.